gabapentin

Viewing 14 posts - 1 through 14 (of 14 total)
  • Author
    Posts
  • #39264
    anniekat
    Participant

    Hi All,

    When I was in hospital I was advised to cut down on
    my ibuprofen and start taking gabapentin.

    I’ve tried this drug in the distant past and I’m pretty sure it didn’t work for me! Otherwise I’d be on it now maybe.

    I realise that this drug has been superceded by Pregabalin, so I’m wondering why this wasn’t recommended.

    Please can anyone who has tried this drug let me know how they got on with it. What dosage did you find it useful – or not!? Side effects?

    Thanks.

    Annie x

    #39266
    Navchic
    Participant

    Hi Anniekat,
    Hope you are recovering from your surgery 🙂 I used gabapentin in the past, although it was great for pain relief I had to stop taking it because of side effects. I got very confused, couldn’t remember words etc. I was started on a high dose, which didn’t help. I stayed on it for a while at night and the side effects were less, but in the end I had to stop taking it.
    I also used pregabalin, which in small doses was helpful for nerve pain. If I could have tolerated a higher dose, I think it would have been wonderful for pain relief, just the side effects are not something I could live with.
    Ibuprofen sounds less toxic to be honest, if your stomach can tolerate it.
    T 🙂

    #39267
    Antonia
    Participant

    Hi I’m on Gabapentin – 100 mg 3 times a day, I can increase to double this if I need it – however, I think it just takes the edge of the pain and if I do increase it I get side effects, particularly blurred vision so find that I try not to – I also find it makes me prone to gaining weight so it’s a bit of a balancing act – I personally would avoid taking it unless the pain relief benefits were worth it. I was taken off Gabapentin and transferred on to Pregabalin but, there were no significant improvements for me and I piled on lots of weight in a very sort period of time. This may not be a problem for you though as we are all different and what works and has side effects for one can be totally different for another. For instance, I cannot tolerate anything morphine based at all as it makes me throw up!!! Sorry not to be of more help –
    interesting Navchic, I had put my slowness in remembering words at times down to getting on a bit but, I am wondering now if this could be another side effect of Gabapentin for me!!

    #39269
    Doreen
    Participant

    Hi I have been on 18mg gabapentin for 14 years it has really helped me with my nerve pain. I did try pregabalin but found I had more side affects on this, but some people find it better than gabapentin, we are all different when it comes to side affects. I am also on methadone & amitriptalyn plus 3 epilepsy drugs.
    Hope you get sorted soon if you do go on gabapentin do it very very slowly.

    #39270
    anniekat
    Participant

    Thanks for all your replies! I’m actually quite happy on ibuprofen but when I was in hospital they refused to give me my normal dose as they were convinced that I was taking an overdose – which I wasn’t – just my usual maximum dose.

    They sent a pain clinic nurse to see if she could help and she suggested gabapentin. She also had a word with a consultant who is going to see me on July. So that’ll be interesting!

    My gp was instructed to review my medication, but haven’t heard from her as yet. Apparently she’s on holiday!

    So I’m still taking ibuprofen as before until I’m sorted out one way or another!!

    Navchic – I was offered oramorph which promptly made me sick! I think they are worried about kidney damage and stomach upset with ibuprofen. But maybe it’s ‘the devil you know’?

    Annie x

    #39271
    Susiesunshinethree
    Participant

    I didn’t tolerate pregablin but needed something to help with pain. I was prescribed a very low dose of liquid gabapentin and slowly increaed to 3 x 100mg. It’s greatly reduced my neuropathic pain but took me 6 months of perseverance as side effects made it difficult. I tried increasing but side effects also increased and after 4 weeks have altered to 2 x 100mg before bed and 1 x 100 mg 12 hours later. The increased nighttime dose seems to be helping improve my sleep. The blurred vision has also improved but still have some word finding difficulty (both acknowledged side effects but also symptoms of my condition so never sure what’s causing it). I also have gained weight but this happened with pregablin and is also a consequence of my condition. I’m hoping that with better sleep I’ll do that lose weight in your sleep thing I’ve read about! As said before everybody’s different. I’d much rather not be taking it but whilst I get benefit it’s worth the continued side effects.

    #39276
    bazzer
    Participant

    Hi Anniekat, we certainly are all different, doctor wanted me on gabapentin for wrist arthritis, I’ve still no idea why, after 8 years of tinnitus as a direct cause of taking that drug, I got up to 1200mg a day, at that stage my memory loss was awful, but the feeling of euphoria I was experiencing was amazing, I was in love with life, nature, spent countless hours reading, everyone and everywhere was wonderful, but he wanted me on 2800 mg a day, I never got there, instead I got birdsong in my head, parrots, then church bells, then loud tinnitus. I tried 4 times to get back on gabapentin, such was the addiction, even with tinnitus, just made the tinnitus worse. I believe the fact I had been coming off Prozac may have influenced my problems, be careful with this drug, build it up slowly, and be careful what medication you’re taking alongside it, doctors don’t rank it as a cause of tinnitus, but not many of them have tried it, it is supposed to be for epilepsy I believe, for me it was certainly misdiagnosed, all I’m saying is build it up gradually, if I’d been taking maybe up to 600 mg a day I don’t feel any of this would have occured

    #39278
    anniekat
    Participant

    Hi again,

    Thank you all again for your input. Very helpful.

    I have tinnitus already, bazzer, so no worries there!

    I shall go along with an open mind and just see what they suggest.

    Annie x

    #39279
    bazzer
    Participant

    Anniekat, if you go on Gabapentin I’d be really interested to see how you get on, especially if it increases tinnitus, I have considerable nerve pain in my lower legs now , been advised to take pregabalin, but after the shock, originally, of loud tinnitus, and the fright of any med that might increase the tinnitus, I just won’t go there, unless the pain becomes extreme, and these meds can take a week to 10 days to kick in, then I get the increased tinnitus, then maybe a week coming off the med, and hopefully decreasing the tinnitus, I mean I can’t stress enough to folkes out there the misery of extremely loud tinnitus, over 400 prescripted meds can either cause or increase tinnitus, I live my life with his dreadful sound in my head, any medication for me now becomes an immediate threat to the fragility of my situation, for example I can’t take any NSAIDS at all, they rocket my tinnitus, I really thought they should have the opposite effect, any anti inflammatory does so, and with arthritis, it’s just pain killers and diet, any how, best of luck, Barry, p.s. The one thing I’d hate you to do is just sit there listening to any slight changes in your tinnitus, it’s if there’s any really noticeable big ones, mines always fluctuating, that happens, take care.

    #39282
    anniekat
    Participant

    Hi again bazzer,

    Thanks for the info. Appointment isn’t until 2nd July, so plenty of time to consider my options. And IF I decide on Gabapentin, I shall be listening for any changes in my tinnitus!

    Annie x

    #39284
    KateJ
    Participant

    Hi I took gabapentin for five years for nerve pain and at first it worked really well. more recently I have been moved onto pregabalin and have managed to reduce my dose from 600 to 150 mgs a day. I am hoping to come off the drug all together if I can manage. There are side effects with each drug . I have experienced many but not all. The pain management course I went on said it is a question of balancing the pain relief with side effects. For me stretching and moving have helped most with the nerve pain but everyone is different. I would only say you know your body best of all and go with what you are comfortable with. Kate x

    #39285
    anniekat
    Participant

    Thanks Kate, I was on Gabapentin years ago and, as I’m not taking it now, I can only think that it didn’t work for me. But I shall go along with an open mind, and weigh up the pros and cons.
    Annie x

    #39288
    anniekat
    Participant

    Hi Doreen,

    Yes, whatever I do decide, I shall do it with care!

    Are you looking forward to Wimbledon? Do hope you enjoy it.

    Annie x

    #39298
    Di
    Participant

    I was put on gabapentin 11 years ago. It needed to be increased very very slowly as it made me confused, sick, had blinding headaches and couldn’t think straight at all It did absolutely nothing for my pain. After 6 months I had become seriously depressed,(VERY seriously) caused by the gabapentin. I came off it extremely slowly – slower than it had been increased and as soon as I was off it, the depression went and I knew it hadn’t been touching the pain at all. It took almost 6 years for me to lose the weight I’d gained. Doctors and pain consultants seem to jump at it as their first choice for nerve pain. It’s also cheaper than pregabalin which is supposed to have fewer side effects. Just remember different people react differently to drugs as do different conditions.

Viewing 14 posts - 1 through 14 (of 14 total)
  • The forum ‘General Forum (now closed, but readable and searchable)’ is closed to new topics and replies.